High Surf, Flagler
- When
- September 7, 11:00 AM EST
- Where
- Flagler forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Spotter at Flagler Beach reported high surf and beach erosion during high tide. Spotter took several pictures of the high surf near N 17th Street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Spotter at Flagler Beach reported high surf and beach erosion during high tide. Spotter took several pictures of the high surf near N 17th Street. High surf was due to a tight pressure gradient between a strong ridge to the north and Tropical Storm Ophelia 85 miles east-northeast of Cape Canaveral.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 8:40 AM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT WED SEP 7 2005
.SHORT TERM...HAVE UPDATED NPW TO INCLUDE COASTAL FLORIDA COUNTIES
UNDER THE TROPICAL STORM WATCH IN THE LAKE WIND ADVISORY. OTHERWISE...
FORECAST IS GENERALLY ON TRACK. CONVERGENT BANDS OF SHOWERS CONTINUE
TO MOVE ONSHORE...MAINLY OVER NE FLORIDA THIS MORNING. EXPECT BANDS TO
EXPAND TO THE NORTH ALONG THE GA COAST THIS AFTERNOON. HIGHEST POPS
RIGHT ALONG THE COAST IN GOOD SHAPE WITH LOCALLY HEAVY RAINFALL
POSSIBLE. WILL NOT MAKE ANY OTHER CHANGES AND AWAIT NEXT FORECAST FROM
NHC.
&&
.MARINE...MARINE OBS SHOW WINDS RUNNING 20 TO 25 KNOTS WITH GUSTS TO
NEAR TROPICAL STORM STRENGTH. GRAYS REEF AND SAUF1 SUSTAINED AROUND 27
KNOTS. WILL MONITOR NEXT HOUR AND MAY NEED TO BUMP WINDS UP TO SOLID 25
KNOTS. SEAS RUNNING 9 TO 10 FEET PRETTY MUCH IN LINE WITH FCST. NO
OTHER SIGNIFICANT CHANGES ANTICIPATED BARRING SIGNIFICANT CHANGES IN
THE FORECAST TRACK.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM TODAY FOR THE FOLLOWING ZONES:
DUVAL...FLAGLER...NASSAU...AND ST JOHNS.
FLOOD WATCH UNTIL 10 AM THU FOR THE FOLLOWING ZONES:
CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.
HIGH SURF ADVISORY UNTIL 5 AM THURSDAY FOR THE FOLLOWING ZONES:
DUVAL...FLAGLER...NASSAU...AND ST JOHNS.
GA...HIGH SURF ADVISORY UNTIL 5 AM THURSDAY FOR THE FOLLOWING ZONES:
COASTAL CAMDEN...AND COASTAL GLYNN.
LAKE WIND ADVISORY UNTIL 8 PM WEDNESDAY FOR THE FOLLOWING ZONES:
COASTAL CAMDEN...COASTAL GLYNN...INLAND CAMDEN... AND INLAND
GLYNN.
MARINE...SMALL CRAFT SHOULD REMAIN IN PORT ALL ZONES.
&&
CAMP/CARROLLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 950 AM EDT WED SEP 7 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072200- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 950 AM EDT WED SEP 7 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TROPICAL STORM WATCH IN EFFECT FROM FERNANDINA BEACH TO FLAGLER BEACH... ...LAKE WIND ADVISORY FOR COASTAL COUNTIES OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA... ...HIGH SURF ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA... ...FLOOD WATCH FOR COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES... THE COMBINATION OF HIGH PRESSURE TO THE NORTH AND TROPICAL STORM OPHELIA TO THE SOUTH HAS RESULTED IN A STRONG NORTHEAST FLOW ACROSS THE AREA. DUE TO THE NORTHWEST MOVEMENT OF OPHELIA AND IT DEVELOPMENT INTO A TROPICAL STORM...A TROPICAL STORM WATCH IS IN EFFECT FOR THE NORTHEAST FLORIDA COAST. SUSTAINED WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CONTINUE ACROSS COASTAL COUNTIES TODAY. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT AND LAKE WIND ADVISORY FOR FURTHER INFORMATION. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT AND MOVE RAPIDLY INLAND. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO 50 MPH AS WELL AS PERIODS OF VERY HEAVY RAINFALL. SOME AREAS MAY BEGIN TO EXPERIENCE SOME TRAINING OF SHOWERS ALLOWING THE SAME AREAS TO RECEIVE RAINFALL FOR AN EXTENDED PERIOD OF TIME. MINOR LOCALIZED FLOODING WILL BE POSSIBLE IN THESE LOCATIONS. REFER TO LATEST FLOOD STATEMENT FOR MORE DETAILS. THIS STRONG NORTHEAST FLOW HAS RESULTED IN SMALL CRAFT ADVISORIES FOR ALL COASTAL WATERS. SMALL CRAFT SHOULD REMAIN IN PORT. THE INCREASED WIND AND SWELL ACTION WILL ALSO RESULT IN A HIGH RISK OF RIP CURRENTS AT AREA BEACHES. SEE THE LATEST COASTAL FLOOD STATEMENT FOR MORE INFORMATION ABOUT HIGH SURF OVER SOUTHEAST GEORGIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... TROPICAL STORM OPHELIA IS FORECAST TO MOVE SLOWLY NORTH-NORTHWEST AND GRADUALLY STRENGTHEN OVER THE NEXT FEW DAYS. IT IS TOO EARLY TO SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AREA. WHAT IS CERTAIN IS THAT THE STRONG NORTHEAST WINDS WILL CONTINUE THROUGH THURSDAY WITH A CONTINUATION OF HIGH SURF... MODERATE BEACH EROSION...AND POSSIBLY MODERATE COASTAL STORM SURGE FLOODING AND HEAVY RAINFALL. HEAVIEST RAINFALL IS LIKELY TO BE EAST OF US 301 THROUGH THURSDAY. DEPENDING UPON THE EXACT MOVEMENT AND FUTURE INTENSITY OF THE STORM...TROPICAL STORM CONDITIONS ARE POSSIBLE OVER SOME PORTION OF THE REGION ON THURSDAY AND FRIDAY. INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR THE LATEST NATIONAL HURRICANE CENTER FORECAST AND STATEMENTS FROM NATIONAL WEATHER SERVICE JACKSONVILLE ON THE THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NEED TO BE ACTIVATED LATER TODAY OR THURSDAY. SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HIGH WINDS TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ARS/PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
801 AM EDT WED SEP 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 3 NE PALM COAST 29.60N 81.18W
09/06/2005 62 MPH FLAGLER FL TRAINED SPOTTER
62 MPH WIND GUST MEASURED BY TRAINED SPOTTER.
&&
CAMPThe national radar mosaic for the moment the first event began.
1 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470240.